zbMATH — the first resource for mathematics

Algebraic number field extensions with prescribed trace form. (English) Zbl 0762.11014
Let \(L/F\) be a finite extension of algebraic number fields. A quadratic form over \(F\) is called positive, if the signature of this form is nonnegative for all orderings of \(F\). The trace form \(Tr_{L/F}\langle 1\rangle\) is a positive form for example. In the paper under review the following question of Conner and Perlis is investigated: Which positive quadratic forms over \(F\) are isometric to a trace form of some field extension \(L/F\)? Definition: \((\text{tr }n)\) holds, if for every number field \(F\) every positive form \(\varphi\) over \(F\) with \(\dim\varphi=n\) is isometric to a trace form of some field extension \(L/F\) with \([L:F]=n\).
The main result of the paper is the following Theorem: Let \(n\geq 4\). Then (i) if \((\text{tr }n)\) holds then \((\text{tr} nm)\) holds for all \(m\in\mathbb{N}\), (ii) \((\text{tr} n)\) holds if \(n\) is divisible by 2 or 3.
Remark: The question in the case of quadratic forms in dimension 2, 3 and 4 was already answered by Conner and Perlis. For the proof some number theory is needed, for instance the approximation theorem, Dirichlet’s density theorem and the ramification of prime ideals in \(L/F\).

11E12 Quadratic forms over global rings and fields
11R21 Other number fields
12F05 Algebraic field extensions
PDF BibTeX Cite
Full Text: DOI
[1] Conner, P.E.; Perlis, R., ()
[2] Endler, O., ()
[3] Estes, D.; Hurrelbrink, J.; Perlis, R., Total positivity and algebraic Witt classes, Comment. math. helv., 60, 284-290, (1985) · Zbl 0589.10021
[4] Krüskemper, M., Algebraic systems of quadratic forms of number fields and function fields, Man. math., 65, No. 2, 225-243, (1989) · Zbl 0689.10027
[5] Krüskemper, M., On the scaled trace forms and the transfer of a number field extension, J. number theory, 40, 105-119, (1992) · Zbl 0762.11015
[6] Scharlau, W., ()
[7] Scharlau, W., On trace forms of algebraic number fields, Math. Z., 196, 125-127, (1987) · Zbl 0658.10025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.